Advanced Search
MyIDEAS: Login to save this article or follow this journal

Security Return Distributions and Market Structure: Evidence from the NYSE/AMEX and the NASDAQ Markets

Contents:

Author Info

  • Aggarwal, Raj
  • Aggarwal, Reena

Abstract

This paper documents significant and persistent deviations from normality in security return distributions for the NYSE, AMEX, and NASDAQ from 1974 to 1988. Controlling for January and size effects, we find that the deviations of security return distributions from normality decline with increasing portfolio size and investment horizon for the NYSE and AMEX, especially for daily returns. Deviations appear to be greater for the NASDAQ than for the two exchanges even for firms of the same size. Ratios of monthly to daily variances are also larger for the NASDAQ. These results suggest that nonparametric or other robust statistical techniques should be used when valuing equity options and other derivatives, especially when examining NASDAQ security returns. They further imply that trading strategies based on market inefficiencies are more likely to succeed on the NASDAQ.

Download Info

To our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.

Bibliographic Info

Article provided by Southern Finance Association & Southwestern Finance Association in its journal Journal of Financial Research.

Volume (Year): 16 (1993)
Issue (Month): 3 (Fall)
Pages: 209-20

as in new window
Handle: RePEc:bla:jfnres:v:16:y:1993:i:3:p:209-20

Contact details of provider:
Web page: http://www.blackwellpublishing.com/journal.asp?ref=0270-2592
More information through EDIRC

Email:
Web page: http://www.southwesternfinance.org/
More information through EDIRC

Order Information:
Web: http://www.blackwellpublishing.com/subs.asp?ref=0270-2592

Related research

Keywords:

Other versions of this item:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Nikkinen, Jussi, 2003. "Normality tests of option-implied risk-neutral densities: evidence from the small Finnish market," International Review of Financial Analysis, Elsevier, Elsevier, vol. 12(2), pages 99-116.
  2. Batten, Jonathan & Ellis, Craig & Hogan, Warren, 2002. "Scaling the volatility of credit spreads: Evidence from Australian dollar eurobonds," International Review of Financial Analysis, Elsevier, Elsevier, vol. 11(3), pages 331-344.
  3. C. James Hueng & Ruey Yau, 2006. "Investor preferences and portfolio selection: is diversification an appropriate strategy?," Quantitative Finance, Taylor & Francis Journals, Taylor & Francis Journals, vol. 6(3), pages 255-271.
  4. Low, Rand Kwong Yew & Alcock, Jamie & Faff, Robert & Brailsford, Timothy, 2013. "Canonical vine copulas in the context of modern portfolio management: Are they worth it?," Journal of Banking & Finance, Elsevier, Elsevier, vol. 37(8), pages 3085-3099.
  5. Aggarwal, Raj, 1995. "Microstructure of world trading markets: Hans R. Stoll, Norwell, MA: Kluwer Academic Publishers, 1993, 154 pp," International Review of Economics & Finance, Elsevier, Elsevier, vol. 4(3), pages 311-313.
  6. Raj Aggarwal, 2004. "Persistent Puzzles in International Finance and Economics," The Economic and Social Review, Economic and Social Studies, Economic and Social Studies, vol. 35(3), pages 241-250.
  7. Ratner, Mitchell, 1996. "Investigating the behavior and characteristics of the Madrid Stock Exchange," Journal of Banking & Finance, Elsevier, Elsevier, vol. 20(1), pages 135-149, January.
  8. James Sfiridis & Alan Gelfand, 2002. "A survey of sampling-based Bayesian analysis of financial data," Applied Mathematical Finance, Taylor & Francis Journals, Taylor & Francis Journals, vol. 9(4), pages 273-291.
  9. Nikkinen, Jussi, 2003. "Impact of foreign ownership restrictions on stock return distributions: evidence from an option market," Journal of Multinational Financial Management, Elsevier, Elsevier, vol. 13(2), pages 141-159, April.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:bla:jfnres:v:16:y:1993:i:3:p:209-20. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.